Alert archive / South Dakota / Flash Flood Warnings in 2023
Flash Flood Warning 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 5, 2023, 8:05 PM CDT for Kingsbury County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2023, 8:05 PM CDT (01:05 UTC)
- Expired
- Aug 5, 2023, 10:47 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 351 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1774 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.4
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 7:12 PM CDT, 53 minutes earlier.
Area forecast discussion, Aug 5, 7:12 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 712 PM CDT Sat Aug 5 2023 .SHORT TERM...(This Evening through Sunday) Issued at 415 PM CDT Sat Aug 5 2023 An outflow boundary extending west and south of Sioux Falls from near Salem SD to Cherokee IA. This boundary has been a focus of enhanced vorticity and weak convergence. Storms have been develop along this boundary since late morning. As temperatures south of the boundary have been approaching 80 degrees, updrafts appear to be more vigorous and capable of stretching the near surface vorticity and producing tornadoes through early evening. A second area of concern is along a wind shift from western Davison County to west of Yankton SD. As a strong upper level wave moves into southeastern South Dakota storm coverage should increase along this boundary. Deep layer shear remains less than 30 kts and even 0-1 km bulk shear is less than 10 kts. However, as storms move east through the evening, shear does increase so that a few storms could produce brief tornadoes - especially with any boundary interaction as was seen with the tornado near Sioux Center IA earlier this afternoon. Storms closer to the Missouri River could also pose a hail or wind risk where MLCAPE is closer to 1500 J/kg. The severe weather risk will quickly decrease after sunset as instability decreases although lightning will be a concern through the night as the storms continue to move east across southwestern Minnesota and northwestern Iowa. The threat of heavy rainfall with these storms will continue through the night given the deep warm cloud layer and high precipitable water. Rainfall rates with these storms could exceed 2" per hour and produce a flash flooding in urban areas or in areas that have received heavier rainfall this morning. The other concern from later tonight through Sunday will be the increasing winds and moderate to occasionally heavy rain associated with the TROWAL associated with the deepening upper wave moving southeast from South Dakota into Nebraska and Iowa. Rain is expected to form along the cold frontal side of the TROWAL. The TROWAL will move into areas north of Brookings and Huron this evening and then continue to move southeast into Chamberlain and Gregory after midnight. As the night goes on the band of rain will continue spread south and extend form Marshall to Brookings to Lake Andes by sunrise. This band of rain will only slowly weaken and is expected should move southeast and impact Sioux Falls, Worthington during the late morning and early afternoon and then into northwestern Iowa through Sunday evening. Rain is expected to end by Sunday evening. Rainfall rates within the TROWAL could exceed be 0.25 - 0.5" per hour at times through Sunday afternoon. The most likely area to see heavy rain will be around Hwy 14 where amounts could exceed 2 inches - especially from Brookings to Marshall. There is a low probability (~20%) that rainfall could approach exceed an inch on Sunday as far south as I-90 if the band of rain has higher rates (0.5 in or higher) than expected as it moves toward I-90. In addition to the rain, winds will be strong later tonight and Sunday as the gradient tightens on the western side of the surface cyclone. Wind gusts over 30 mph are expected later tonight into Sunday morning. Winds will approach 30 mph much of the day on Sunday along and west of I29. Temperatures on Sunday will be cooler with rain with many areas along and east of I-29 remaining in the upper 60s and even farther west it will only warm into the lower to mid 70s. .LONG TERM...(Sunday Night through Saturday) Issued at 415 PM CDT Sat Aug 5 2023 TUESDAY AND WEDNESDAY: Looking ahead to the the middle and end of the week, the primary focus will be on the precipitation potential for Tuesday night and Wednesday. Relatively good consensus between the Canadian, European, and GEFs ensembles on the timing of a fairly strong upper level wave that will move from the northern Rockies into the northern plains. Ensemble consensus is that that showers and thunderstorms will move into the area Tuesday night and exit later on Wednesday. With rain and clouds into Wednesday morning, consensus would have highs primarily in the 70s. As would be expected there are timing differences that can be seen when looking at QPF plumes. While most ensemble show precipitation late Tuesday, there are a few ensemble members that have rain into Wednesday afternoon as the upper waves moves across the area later on Wednesday. For ensembles that have a slower progression of the upper wave, there would be fewer clouds in the morning and highs could then warm into the lower 80s. As a result, SBCAPE would also be higher exceeding 1500 J/kg resulting in scattered thunderstorms. While the most likely solution (> 50%) is for rain Tuesday night into Wednesday morning with cooler temperatures and little or no severe weather threat, a lower probability solution (~25%) would have a low severe risk Wednesday afternoon and evening. THURSDAY AND SATURDAY: The ensemble mean is to have northwesterly flow through the period. With relatively fast mid-level flow, individual ensemble members have waves moving through at different times in this period which results in a low probability (20-40%) of light precipitation each period. The deterministic ECMWF and GFS would highlight a higher potential for rainfall later Thursday into Thursday night as another wave amplifies as it moves southeastward. Since these deterministic runs represent a clear minority of ensemble solutions at this time, have kept PoPS low. Otherwise, highs are look to be near season normals in the upper 70s to lower 80s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 710 PM CDT Sat Aug 5 2023 Showers and thunderstorms continues east of a Huron to Yankton line. Showers and thunderstorms will continue to slowly move to the east through the night. Storms should move east of I29 by 03Z and east of Hwy 71 by 09Z. MVFR with occasional IFR conditions can be expected with thunderstorms. Once storms move east, MVFR ceilings can be expected over most of the area. There is a low probability of drizzle which may produce IFR visibilities and ceilings overnight. As the storms move to the east, a band of rain is expected to move into KHON and K9V9 after midnight and remain over the area through the morning. MVFR conditions can be expected within this band of rain. There will be areas of IFR conditions in heavier rainfall - especially late tonight into Sunday morning. This band of rain will move southeast and impact KFSD in the late morning through mid afternoon and then KSUX toward 00Z. Winds will also gust to 30 kts at KHON late tonight and Sunday morning and around 25 kts at KFSD Sunday afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...Schumacher
Hazardous weather outlook, Aug 5, 4:23 AM CDT, 15 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 423 AM CDT Sat Aug 5 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-060930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 423 AM CDT Sat Aug 5 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered non severe thunderstorms will be possible Saturday morning, however most areas remain dry. Scattered to numerous thunderstorms are expected to begin to develop early Saturday afternoon along and west of the James River Valley. This thunderstorm activity will track east and southeast into early evening. In some areas, storms may merge into a line. While the severe weather risks remains very conditional on the amount of warming the area experiences today, a few storms may produce quarter size hail along with localized strong winds to 60 mph. While a very low risk, brief funnel clouds or even a brief tornado cannot be ruled out, especially in areas west of Interstate 29. Locally heavy rain is expected in any thunderstorm, with some areas receiving 1 to 3" of rainfall by Sunday afternoon. Slow moving thunderstorms over urban areas could produce flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Northwest wind gusts to 40 mph may be possible Sunday. Additional risks for rain arrive by Wednesday, however the risk for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 1 pm to 10pm Saturday. Spotters are urged to report all severe weather they observe.
In the hours before
Local storm report, Aug 5, 4:44 PM CDT, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
444 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Rain Hull 43.19N 96.13W
08/05/2023 E4.59 inch Sioux IA Public
Social media report of 4.59 inches so far.
Mid storm report.
&&
AJPLocal storm report, Aug 5, 4:47 PM CDT, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
447 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Rain 2 ENE Carthage 44.18N 97.68W
08/05/2023 M6.50 inch Miner SD Emergency Mngr
Cindy EM with Kingsbury county called to
report 6.5 inches of rain.
&&
AJPLocal storm report, Aug 5, 5:24 PM CDT, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
524 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Flash Flood Boyden 43.19N 96.00W
08/05/2023 Sioux IA Public
Public phone call to report 7 inches
approximate of rain so far in Boyden IA.
Street flooding in town. Mid storm report.
&&
AJPLocal storm report, Aug 5, 5:49 PM CDT, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
549 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Rain De Smet 44.39N 97.55W
08/05/2023 E4.00 inch Kingsbury SD Emergency Mngr
Kingsbury County EM reported just under 4
inches of rain as of 5:40 CDT. Mid storm
report.
&&
AJPLocal storm report, Aug 5, 5:55 PM CDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
555 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM Flash Flood Boyden 43.19N 96.01W
08/05/2023 Sioux IA Dept of Highways
US 18 is closed in both directions between
County Road K64 and County Road L14 due to
standing water over the highway.
&&
ATLocal storm report, Aug 5, 6:32 PM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
632 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Tstm Wnd Gst 2 SW Le Mars 42.77N 96.20W
08/05/2023 M71 MPH Plymouth IA AWOS
AWOS station KLRJ Le Mars Airport.
&&
ATThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:54 AM CDT | River Flood Warning | FSD | Beadle | 21 days |
| Aug 5, 7:23 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 52 min |
| Aug 5, 7:27 PM CDT | Areal Flood Warning | FSD | Sioux | 3 hr |
Nearby
Flash Flood Warnings in South Dakota, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.